Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Flagstaff, AZ

September 14, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2017, 11:53 AM MST for Coconino County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 11:53 AM MST (18:53 UTC)
Expired
Sep 14, 2017, 12:13 PM MST
In force
20 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 166 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS55 KFGZ 141853
SVRFGZ
AZC005-141930-
/O.NEW.KFGZ.SV.W.0047.170914T1853Z-170914T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1153 AM MST THU SEP 14 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 1230 PM MST

* At 1152 AM MST, a severe thunderstorm was located near Moran Point
  At Grand Canyon, or 9 miles southwest of Desert View at Grand
  Canyon, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Desert View at Grand Canyon, Moran Point At Grand Canyon and
  Grandview Point At Grand Canyon.

This includes State Route 64 between mile markers 269 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 11191 3590 11207 3625 11187 3603 11150
TIME...MOT...LOC 1852Z 223DEG 38KT 3593 11193 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
937 
WWUS55 KFGZ 141913
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1213 PM MST THU SEP 14 2017

AZC005-141921-
/O.CAN.KFGZ.SV.W.0047.000000T0000Z-170914T1930Z/
Coconino-
1213 PM MST THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
    
The severe thunderstorm near Desert View has weakened. Heavy rain 
and small hail, along with dangerous cloud to ground lightning, are 
still occurring over the eastern portions of the Grand Canyon. 
However, the severe thunderstorm warning has been cancelled.

LAT...LON 3582 11191 3590 11207 3625 11187 3603 11150
TIME...MOT...LOC 1910Z 223DEG 38KT 3608 11175 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:32 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 14, 10:32 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1032 AM MST Thu Sep 14 2017

.SYNOPSIS...A low pressure system moving through the region today
will bring a cooler, windy, and showery day to northern Arizona. A
few thunderstorms that develop could become strong to severe. A
flash flood watch is in effect for far northwestern Arizona
through early this evening. Dry and cool weather will follow for
Friday, lasting through the coming weekend.

&&

.UPDATE...
Increased chances for precipitation as the closed low continues to
track towards the area. Discrete organized convection can be
found along the Mojave border with Coconino and Yavapai counties.

These longer lasting storms ahead of peak heating are strong
indications of an organized environment that will allow for
stronger and potential severe thunderstorms as diurnal heating
combines with the upper level instability to create stronger lapse
rates in an environment favorable for organized storm formation.

Main threat today continues to be damaging winds from outflows of
storms with a lesser chance for large damaging hail. It should
also be noted there is a very slight chance for an isolated tornado
formation.

&&

.PREV DISCUSSION /343 AM MST/...

..FLASH FLOOD WATCH FOR FAR NORTHWESTERN ARIZONA TODAY...

Low pressure is centered over inland southern California early
this morning and moving east. Lift ahead of the trough has already
supported a few thunderstorms across eastern Arizona overnight.
The trough will head east through the southern tip of Nevada today
and then northeast into southern Utah by this evening. Moisture
remains somewhat limited but sufficient when combined with dynamic
lift to produce scattered to numerous showers and storms today
mainly from the Mogollon Rim north. Deep layer 0-6 km wind shear
values of 35 to 45 kts will promote some strong and long-lived
updrafts, with perhaps some rotating updrafts, leading to an
enhanced threat for severe thunderstorm development. The most
likely area for severe storms is the northern third of our area
roughly from Grand Canyon east across the Hopi Mesas and north to
Utah. Large hail and damaging winds of 60+ mph are the concerns.

Though moisture is rather limited and storm coverage is not
expected to be widespread, we feel the threat for strong, heavy
rain producing cells warrants a flash flood watch for the
northwestern corner of the state. This includes Grand Canyon,
Supai, Page, and Antelope Canyon. The threat for thunderstorms
will end quickly this evening as much drier air spreads east
across the state behind the trough passage. The trough will also
bring windy and cooler weather. Expect frequent wind gusts today
in the 30-40 mph range.

Subsequent troughs will move through the western U.S. this weekend
keeping temperatures cool, though dry weather will continue. A
deeper trough looks to affect the west next week with a likely
return of unsettled weather.

&&

.AVIATION...For the 18z package... Morning convection has cleared
out with a few lingering showers north of KGCN. After 18z, scattered
to numerous SHRA/TSRA especially along/north of Mogollon Rim.
MVFR/IFR conditions and erratic outflow winds will be possible in
the vicinity of the stronger storms. In addition, south to southwest
winds with gusts between 25-35 knots are forecast 17Z-02Z. SHRA/TSRA
ending from west to east after 02Z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A low pressure system will cross the area today
bringing increasing chances for showers and thunderstorms, and
gusty south to southwest winds. Dry and cooler weather will
arrive for Friday and Saturday, with breezy conditions continuing
Friday. A return of moisture is possible in the White Mountains
region Sunday and Monday, with most other areas remaining dry.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 7 PM MST this evening FOR AZZ004>006-009.

&&

PUBLIC...Suk/MCT
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 14, 3:50 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
350 AM MST Thu Sep 14 2017

AZZ004>018-037>040-150445-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
350 AM MST Thu Sep 14 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Low pressure moving through the region today will bring an
increase in thunderstorm activity, especially from Flagstaff
northward. Some severe storms may develop with an elevated risk
for damaging wind and large hail. A Flash Flood Watch has been
issued for the northwestern corner of Arizona for the potential of
strong, heavy rain producing thunderstorms. This includes the
Grand Canyon, Supai and Havasu Falls, Antelope Canyon and the Page
areas.

In addition, expect cooler and breezy weather with winds gusting
to 30-40 MPH through the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry and cooler weather is in store Friday through the weekend. A
colder system may affect the area by the middle of next week.
Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 14, 7:15 AM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
715 AM MST THU SEP 14 2017

AZZ014-017-141445-
Little Colorado River Valley in Apache County-White Mountains-
715 AM MST THU SEP 14 2017

...STRONG THUNDERSTORM AFFECTING SPRINGERVILLE AND EAGAR BY 730 AM...

At 713 AM MST, Doppler radar was tracking a strong thunderstorm near
Nutrioso, or 8 miles south of Springerville, moving northeast at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Springerville, Eagar, Nelson Reservoir and Becker Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 10926 3397 10943 3422 10930 3412 10907
TIME...MOT...LOC 1413Z 209DEG 23KT 3400 10930

JJ
Special weather statement, Sep 14, 11:18 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1118 AM MST THU SEP 14 2017

AZZ006-007-141845-
Coconino Plateau-Grand Canyon Country-
1118 AM MST THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1145 AM
MST...

At 1117 AM MST, Doppler radar was tracking a strong thunderstorm near
Valle, or 32 miles southwest of Desert View at Grand Canyon, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valle and Ten-x Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 11221 3565 11231 3599 11222 3581 11186
TIME...MOT...LOC 1817Z 213DEG 53KT 3569 11222

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:29 AM MSTSpecial Weather StatementFGZ31 min
Sep 14, 3:38 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo14 hr
Sep 14, 4:43 AM MSTSpecial Weather StatementFGZApache32 min
Sep 14, 5:14 AM MSTSpecial Weather StatementFGZApache31 min
Sep 14, 5:38 AM MSTSpecial Weather StatementFGZ37 min
Sep 14, 5:45 AM MSTSevere Thunderstorm WarningFGZApache30 min
Sep 14, 7:15 AM MSTSpecial Weather StatementFGZ30 min
Sep 14, 11:18 AM MSTSpecial Weather StatementFGZCoconino27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.